Alert archive / New York / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS New York, NY
NWS New York, NY issued this wind chill advisory at Dec 27, 2017, 3:26 PM EST for Orange County, Putnam County, New York. It took effect at Dec 28, 2017, 12:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2017, 3:26 PM EST (20:26 UTC)
- In effect from
- Dec 28, 2017, 12:00 AM EST
- Expired
- Dec 28, 2017, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS New York, NY
Counties Orange County, NY, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 118 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS41 KOKX 272026 WSWOKX URGENT - WINTER WEATHER MESSAGE National Weather Service New York NY 326 PM EST Wed Dec 27 2017 NYZ067-068-280430- /O.NEW.KOKX.WC.Y.0001.171228T0500Z-171228T1500Z/ Orange-Putnam- 326 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Orange and Putnam counties. * WHEN...From midnight tonight to 10 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
1 follow-up statement
441 WWUS41 KOKX 280302 WSWOKX URGENT - WINTER WEATHER MESSAGE National Weather Service New York NY 1002 PM EST Wed Dec 27 2017 NYZ067-068-281500- /O.CON.KOKX.WC.Y.0001.171228T0500Z-171228T1500Z/ Orange-Putnam- 1002 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Orange and Putnam counties. * WHEN...From midnight tonight to 10 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:55 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 27, 12:55 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
1255 PM EST Wed Dec 27 2017
.SYNOPSIS...
High pressure will build east across the area through the week.
Offshore low pressure may impact the area on Saturday, followed
again by high pressure early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level clouds have sunk south of Long Island for the time
being. It remains to be seen how well another area of mid level
clouds over SE PA holds together as it moves toward the area.
Have increased afternoon cloud cover as these move across and
as few-sct Cu develop via mixing this afternoon, but still kept
skies mostly sunny as a whole. High temps will top in the lower
and mid 20s, which is 15-20 degrees below avg for late December.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Cold air advection will continue tonight as a passing mid level
shortwave delivers a reinforcing shot of Arctic air. Overnight
low temps will fall into the lower single digits away from the
coast, and to near 10 above across coastal and urban regions.
Combined with a gusty northwest wind, this will result in below
zero wind chills for a period early Thursday morning. In
typically colder outlying locations, wind chill values early
Thursday morning could approach 15 below zero. A few record lows
are not out of the question early Thursday morning as well, as
the current record of 12 could be approached at both JFK and
LGA.
Thursday looks to be the coldest day of the next several as
continued cold air advection results in highs barely reaching 20
degrees across the region. While there will be plenty of
sunshine, wind chill values will remain in the single digits
through the day. A number of record low maximum temperatures are
possible, see the climate section below for more details.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Nearly zonal flow aloft will continue through Friday before
model differences begin to emerge for the weekend. Both the 12Z
(12/26) EC and 00Z (12/27) CMC amplify the next piece of energy
dropping out of Canada, digging an upper trough over the east.
As the trough amplifies, it induces a surface low over the Great
Lakes at the same time as a low develops off the southeast
coast, bringing snow to the region Saturday into Saturday night.
The GFS on the other hand remains more sheared with the energy
aloft, resulting in little in the way of trough
amplification/surface low development over the lakes, allowing
the coastal low to pass harmlessly out to sea. These scenarios
will have to continue to be watched as significant model
differences remain. For now, trimmed PoPs back during the day on
Friday but elected to continue with chance PoPs during the day
on Saturday given the uncertainty. With a cold airmass in place,
any snow over the weekend would have high snow to liquid ratios,
so it wouldn't take much QPF to produce a few inches of snow.
Thereafter, arctic high pressure builds back into the region
with much below normal temperatures continuing into the new
year.
The potential for record low temperatures exists on Thursday
night as lows are expected to drop into the single digits
across the majority of the area, and to around 10 degrees in
NYC. A few readings below 0 are not out of the question across
outlying areas north and west of the city. See the climate
section for more details. For the remainder of the long term
period, daytime highs will generally struggle to get to the mid
20s, with overnight lows generally falling into the teens and
single digits. Saturday looks to be the relatively warm day of
the period, as highs rise into the upper 20s across Long Island
and the New York City metro, but remain in the low to mid 20s
elsewhere.
Widespread sub zero wind chills are likely after midnight until
noon almost daily from Saturday night through at least Monday
night. Stay warm!
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR through Friday as arctic high pressure moves across the
area.
NW Winds 8-12 kt will increase to 10-15 kt this afternoon with
gusts 20-25kt. These winds will likely continue through the
evening push into tonight. Winds increase during the day
Thursday with gusts 20-25kt. Winds expected to average around
310 degrees magnetic.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Gusts may be occasional this afternoon and
evening.
KLGA TAF Comments: Gusts may be occasional this afternoon and
evening.
KEWR TAF Comments: Gusts may be occasional this afternoon and
evening.
KTEB TAF Comments: Gusts may be occasional this afternoon and
evening.
KHPN TAF Comments: Gusts may be occasional this afternoon and
evening.
KISP TAF Comments: Gusts may be occasional this afternoon and
evening.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR. NW wind around 15kt with G20-25KT.
.Friday...VFR. Light winds.
.Saturday...Chance of snow. IFR conditions possible. Low
predictability forecast.
.Sunday...VFR. NW winds 15-20kt G25kt.
.Monday...VFR. NW winds 10kt G20kt
&&
.MARINE...
Another surge of arctic air will increase winds to Small Craft
Advisory/SCA levels across all local coastal waters tonight
through at least Thursday evening. A Small Craft Advisory has
been issued. Because water temperatures remain in the upper
40s,freezing spray was removed from the forecast for this time
period.
As the arctic high moves across the region, winds and seas will
decrease below SCA levels later Thursday night through the day
Saturday.
There is the potential for a developing coastal storm to cause gale
force winds on the waters Saturday night and Sunday. Stay tuned.
&&
.HYDROLOGY...
No significant hydrologic impacts expected through the forecast
period.
&&
.CLIMATE...
Record low maximum temperatures are possible on Thursday,
December 28th. The current records for that date are as
follows:
Central Park............17 (1894)
LaGuardia Airport.......25 (1993)
Kennedy Airport.........26 (1993*)
Newark Airport..........23 (1933)
Bridgeport Airport......24 (1960)
Islip Airport...........24 (1993*)
Record low temperatures are possible on Friday morning, December
29th. The current records for that date are as follows:
Central Park............-6 (1917)
LaGuardia Airport.......15 (1993*)
Kennedy Airport.........15 (1987)
Newark Airport..........-2 (1933)
Bridgeport Airport......10 (1993)
Islip Airport...........11 (1963)
*also set in previous years
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 1 AM to 6 PM EST Thursday for ANZ330-
335-338-340-345.
Small Craft Advisory from 6 PM this evening to 6 PM EST
Thursday for ANZ350-353-355.
&&
SYNOPSIS...FEB
NEAR TERM...FEB/Goodman
SHORT TERM...FEB
LONG TERM...FEB/GC
AVIATION...BC
MARINE...GC/Goodman
HYDROLOGY...FEB
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Dec 27, 4:02 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 402 AM EST Wed Dec 27 2017 NYZ072>075-176-178-281000- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 402 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Wind chill temperatures are forecast to range from 0 degrees to 5 degrees below zero after midnight through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday, Friday, Sunday, Monday, and Tuesday...Bitter cold temperatures will average 15 to 20 degrees below normal. Sub zero wind chills likely Saturday Night through Tuesday morning. Saturday...There is the potential for a developing coastal storm to bring heavy snow to the area Saturday into Saturday night. There is still uncertainty with the track of the low which will determine the amount of snowfall. Stay tuned. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-281000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 402 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday, Friday, Sunday, Monday, and Tuesday...Bitter cold temperatures will average 15 to 20 degrees below normal. Sub zero wind chills likely Saturday Night through Tuesday morning. Saturday...There is the potential for a developing coastal storm to bring heavy snow to the area Saturday into Saturday night. There is still uncertainty with the track of the low which will determine the amount of snowfall. Stay tuned. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-281000- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 402 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is the potential for a developing coastal storm to cause gale force winds on the waters Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-281000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 402 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is the potential for a developing coastal storm to cause gale force winds on the waters Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:35 AM EST | Small Craft Advisory | OKX | 44 hr |
Nearby
Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.